New Mexico, 2012Hail in New Mexico, April 9, 2012
April 9, 2012 · NWS EPZ · 1 event in 1 county or zone
A surface low over Northern Mexico tapped into some Gulf moisture. A weak disturbance in the flow aloft provided enough lift for isolated severe thunderstorms to develop over Southern New Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface low over Northern Mexico tapped into some Gulf moisture. A weak disturbance in the flow aloft provided enough lift for isolated severe thunderstorms to develop over Southern New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 9, 12:50 PM MST, 1 hour 54 minutes earlier.
Area forecast discussion, Apr 9, 12:50 PM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
150 PM MDT MON APR 9 2012
.SYNOPSIS...
ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
POSSIBLE TODAY OVER THE HIGHER TERRAIN OF THE GILA REGION AND ALSO
ALONG AND EAST OF THE RIO GRANDE. THE THREAT FOR THUNDERSTORMS
WILL GRADUALLY SHIFT EASTWARD THE NEXT COUPLE OF DAYS WITH JUST
EASTERN HUDSPETH AND OTERO COUNTIES SEEING ANY ACTIVITY BY
WEDNESDAY. WINDY...WARM AND DRY CONDITIONS ARE EXPECTED FOR
THURSDAY AND FRIDAY AHEAD OF AN APPROACHING STORM SYSTEM WHICH
WILL BRING COOLER TEMPERATURES AND A FEW SHOWERS TO THE REGION FOR
THE WEEKEND.
&&
.DISCUSSION...
UPPER RIDGE WILL REMAIN OVER REGION THROUGH TUESDAY WITH A SLOW
SHIFT EASTWARD STARTING WED AS A NEGATIVELY TILTED TROUGH MOVES
INTO THE WESTERN CONUS. MODELS IN AGREEMENT THAT INSTABILITY LATE
THIS AFTN INTO THE EVENING HOURS WILL BE FROM ABOUT THE RIO GRANDE
VALLEY EAST. LI'S DOWN TO AROUND -2.5C WITH WEAK SHEAR COULD
SUPPORT A STRONG/SEVERE STORM...BUT MOST SHOULD JUST PRODUCE
MODERATE TO HEAVY RAIN WITH SMALL HAIL. A FEW SHOWERS OR TSMS ARE
POSSIBLE BEFORE 00Z OVER THE FAR WEST AS DEW POINTS HAVE BEEN SLOW
TO COME DOWN...BUT AS WINDS SHIFT TO THE WSW AND ADVECT IN DEW
POINTS IN THE TEENS AND 20S. AXIS OF MOISTURE/INSTABILITY WILL
SHIFT A LITTLE BIT TO THE EAST ON TUE WITH MAINLY HUDSPETH AND
OTERO COUNTIES SEEING ANY TS ACTIVITY. BY WED AS RIDGE AXIS SHIFTS
EASTWARD...DRYLINE WILL BE MOVING OUT OF HUDSPETH COUNTY. COULD
SEE AN ISOLATED STORM OR TWO IN EASTERN HUDSPETH IN THE EARLY
AFTN. BREEZY WEST WINDS WILL BE MOVING IN ACROSS THE REGION WED AS
WELL AND LINGER ACROSS THE AREA THROUGH THE WEEKEND.
WSW UPPER FLOW FOR THU AND FRI WILL KEEP BREEZY TO WINDY
CONDITIONS WITH DRY LOW LEVELS IN PLACE. HIGH TEMPERATURES WILL
MAINLY BE IN THE 70S TO LOWER 80S WITH THE COOLEST HIGHS IN THE
WEST WHERE SOME INFLUENCE OF THE STORM SYSTEM MOVING INTO THE
WESTERN U.S. WILL BE FELT. COULD SEE CRITICAL FIRE WEATHER
CONDITIONS DEVELOPING THESE DAYS. BY SAT...MOISTURE WILL BE ON THE
INCREASE WITH SOME ISOLATED TO SCATTERED SHOWERS
POSSIBLE...ESPECIALLY OVER THE GILA WHERE SNOW LEVELS COULD BE
DOWN TO AROUND 7000 FEET.
CORE OF THE STORM SYSTEM WILL BE MOVING INTO SOUTHERN NM SUNDAY
AND BRING A COLD FRONT THROUGH THE ENTIRE CWA. ENSEMBLES ACTUALLY
IN PRETTY GOOD AGREEMENT WITH THIS SYSTEM AS WELL WHICH GIVES A
LITTLE HIGHER CONFIDENCE OF BELOW NORMAL TEMPERATURES SETTLING IN.
EXPECT HIGHS ON SUNDAY TO STRUGGLE TO GET OUT OF THE 60S EAST AND
POSSIBLY THE 50S OUT WEST. WINDS BEHIND THE FRONT WILL REMAIN A
BIT BREEZY...BUT LIKELY NOT AS STRONG AS THE PREVIOUS FEW DAYS.
THIS STORM SYSTEM IS FORECAST TO LINGER OVER THE REGION INTO EARLY
NEXT WEEK WITH BELOW NORMAL TEMPERATURES CONTINUING INTO MONDAY.
&&
.AVIATION...VALID 10/00Z-11/00Z.
MOSTLY VFR THROUGH THE PERIOD. HOWEVER...ISOLATED THUNDERSTORMS
ARE POSSIBLE IN THE GILA AND ESPECIALLY EAST OF THE RIO GRANDE
RIVER THIS EVENING INTO TONIGHT. MVFR TO IFR CONDITIONS ARE LIKELY
WITH ANY THUNDERSTORMS. HAIL AND STRONG OUTFLOW WINDS ARE ALSO
POSSIBLE WITH ANY THUNDERSTORMS. SEE TAFS FOR MORE DETAILED
INFORMATION.
&&
.FIRE WEATHER...
LOW LEVEL MOISTURE WILL FUEL ISOLATES THUNDERSTORMS IN THE GILA
THIS EVENING AND THE CHANCE OF SCATTERED STORMS EAST OF THE RIO
GRANDE. STORMS THAT DEVELOP THIS EVENING INTO TUESDAY COULD
PRODUCE HAIL AND STRONG DOWNBURST WINDS. THERE IS ALSO A SLIGHT
CHANCE OF DRY LIGHTNING WITH STORMS IN THE GILA REGION. HAINES
INDICES INCREASING TO LOW (4) OR MODERATE (5) FOR TUESDAY AND
WEDNESDAY. SOUTHWEST WINDS ALOFT WILL SCOUR THE MOIST AIR OUT OF
THE REGION BY WEDNESDAY WITH AFTERNOON RH FROM THE SINGLE DIGITS
TO THE MID TEENS. AN UPPER LEVEL TROUGH WILL BRING BREEZY TO WINDY
CONDITIONS FOR THURSDAY AND FRIDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 59 88 62 87 58 / 20 10 10 0 0
SIERRA BLANCA 59 85 62 86 55 / 20 20 20 10 0
LAS CRUCES 54 85 59 85 52 / 20 10 10 0 0
ALAMOGORDO 53 83 56 84 50 / 20 10 10 0 0
CLOUDCROFT 38 65 42 64 36 / 30 20 20 10 0
TRUTH OR CONSEQUENCES 53 85 56 80 47 / 20 0 0 0 0
SILVER CITY 51 75 55 74 45 / 10 0 0 0 0
DEMING 51 84 55 82 45 / 10 0 0 0 0
LORDSBURG 52 85 56 81 45 / 0 0 0 0 0
WEST EL PASO METRO 60 86 63 85 53 / 20 10 10 0 0
DELL CITY 56 85 58 87 45 / 30 20 20 20 0
FORT HANCOCK 59 88 62 91 56 / 20 10 10 10 0
LOMA LINDA 54 81 57 83 58 / 20 10 10 0 0
FABENS 57 87 59 88 54 / 20 10 10 0 0
SANTA TERESA 56 88 60 85 50 / 20 10 10 0 0
WHITE SANDS HQ 60 86 63 84 54 / 20 10 10 0 0
JORNADA RANGE 49 83 54 82 41 / 20 10 10 0 0
HATCH 48 84 52 82 47 / 20 0 0 0 0
COLUMBUS 55 88 58 84 50 / 10 0 0 0 0
OROGRANDE 60 88 62 87 55 / 20 10 10 0 0
MAYHILL 42 72 46 71 44 / 30 20 20 10 0
MESCALERO 37 71 41 72 37 / 30 20 20 10 0
TIMBERON 40 71 44 72 40 / 30 20 20 10 0
WINSTON 45 76 47 75 40 / 10 0 0 0 0
HILLSBORO 50 78 55 77 45 / 10 0 0 0 0
SPACEPORT 53 85 55 81 48 / 20 10 10 0 0
LAKE ROBERTS 39 76 41 73 31 / 10 0 0 0 0
HURLEY 47 80 50 79 43 / 10 0 0 0 0
CLIFF 42 87 45 77 37 / 0 0 0 0 0
MULE CREEK 36 80 39 73 37 / 0 0 0 0 0
FAYWOOD 48 82 51 81 41 / 10 0 0 0 0
ANIMAS 48 85 54 80 44 / 0 0 0 0 0
HACHITA 48 86 52 81 42 / 0 0 0 0 0
ANTELOPE WELLS 47 83 53 78 42 / 0 0 0 0 0
CLOVERDALE 41 75 47 73 42 / 0 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
26/21
Hazardous weather outlook, Apr 9, 6:26 AM MST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
726 AM MDT MON APR 9 2012
NMZ401>417-TXZ418>424-101330-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
726 AM MDT MON APR 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EAST OF THE RIO GRANDE
THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WE WILL SEE BREEZY TO WINDY CONDITIONS ON WEDNESDAY AND THURSDAY.
ON FRIDAY AND SATURDAY WE WILL SEE VERY WINDY CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Apr 9, 2:07 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
307 PM MDT MON APR 9 2012
NMZ402-408-092145-
EASTERN BLACK RANGE FOOTHILLS NM-SOUTHERN GILA HIGHLANDS/BLACK RANGE
NM-
307 PM MDT MON APR 9 2012
...STRONG THUNDERSTORMS THREATENING NORTHWESTERN SIERRA COUNTY
THROUGH 345 PM MDT...
AT 302 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR WINSTON...MOVING EAST AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
WINSTON...
CHISE...
CHLORIDE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
JMG
Special weather statement, Apr 9, 2:19 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
319 PM MDT MON APR 9 2012
NMZ401>403-092200-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY NM-SOUTHERN GILA
HIGHLANDS/BLACK RANGE NM-UPPER GILA RIVER VALLEY NM-
319 PM MDT MON APR 9 2012
...STRONG THUNDERSTORMS THREATENING CENTRAL GRANT COUNTY THROUGH 400
PM MDT...
AT 315 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF SILVER CITY...MOVING
NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
SILVER CITY...
ARENAS VALLEY...
COBRE...
TYRONE...
FORT BAYARD...
SANTA CLARA...
BAYARD...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
JMG
Hail, Sierra
- When
- April 9, 2:44 PM MST to 2:49 PM MST
- Where
- Sierra County, 2.69 mi ESE of Chloride
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.310, -107.640
A trained spotter reported quarter size hail 3 miles southeast of Chloride.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Virginia, April 9 to 18, 2012$2.2 million · 3 events
- Tornadoes and Hail in Oklahoma, April 9, 20123 injured · $7,000 · EF1 · 23 events
- Strong Wind in New Jersey, April 9, 2012$29,000 · 21 events
- Hail in Oklahoma, April 9, 2012$30,000 · 2 in hail · 12 events
- Wildfire in Pennsylvania, April 9 to 11, 20123 injured · $10,000 · 3 events
- Hail and Damaging Wind in Kansas, April 9, 2012$15,000 · 1.75 in hail · 6 events
- Strong Wind in Pennsylvania, April 9, 2012$10,000 · 10 events
- Hail in Texas, April 9, 20122 in hail · 8 events
- Hail in New Mexico, April 9, 2012$2,000 · 2 in hail · 8 events
- Hail and Damaging Wind in Texas, April 9, 2012$7,000 · 4 in hail · 7 events
- Frost and Freeze in West Virginia, April 9, 20124 events
- Frost and Freeze in Virginia, April 9, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374201.